Alert archive / Mississippi / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 73, NWS Memphis, TN

May 9, 2007Quitman County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2007, 1:37 PM CDT for Quitman County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 1:37 PM CDT (18:37 UTC)
Expired
May 9, 2007, 2:15 PM CDT
In force
38 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Quitman County, MS

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 091837
SVRMEG
MSC119-091915-
/O.NEW.KMEG.SV.W.0073.070509T1837Z-070509T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 215 PM CDT

* AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING      
  WINDS   IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR          
  BELEN...OR ABOUT   16 MILES NORTHEAST OF CLARKSDALE...AND MOVING   
  SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DARLING...MARKS...LAMBERT AND DENTON.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3445 9029 3438 9049 3408 9038 3418 9010

$$
1 follow-up statement
000 
WWUS54 KMEG 091914
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT WED MAY 9 2007

MSC119-091924-
/O.EXP.KMEG.SV.W.0073.000000T0000Z-070509T1915Z/
QUITMAN MS-
214 PM CDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR QUITMAN COUNTY WILL EXPIRE AT
215 PM CDT...

AT 214 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3445 9029 3438 9049 3408 9038 3418 9010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:47 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 9, 10:47 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 AM CDT WED MAY 9 2007

.UPDATE...
15Z SURFACE MAP SHOWED THE WARMEST TEMPS ACROSS THE U.S. OCCURRING
OVER THE MIDSOUTH...WITH MEMPHIS INTERNATIONAL REACHING 80 DEGREES
AT 9 AM CDT. EXPECT TEMPERATURES RISES TO BEGIN SLOWING AS THE
BULK OF THE LOW LEVEL MIXING HAS OCCURRED. MODIFIED 12Z SOUNDINGS
SHOW HIGHS NEAR CURRENTLY FORECASTED VALUES.

REGARDING SHORT TERM RAIN CHANCES... ELEVATED THUNDERSTORMS OVER
NORTHERN MS THAT PERSISTED FOR ABOUT AN HOUR...THEN DISSIPATED ONCE
MIXING SUFFICIENTLY DEEPENED. EXPECT THE BEST CHANCES FOR SURFACE
BASED CONVECTION TO OCCUR SOUTHWEST OF THE MEMPHIS METRO THIS
AFTERNOON...IN THE VICINITY OF THE SURFACE TO 850 MB THETA E AXIS.

CURRENT FORECAST APPEARS ON TARGET.

PWB

&&

.PREV DISCUSSION... /ISSUED 210 AM CDT WED MAY 9 2007/

DISCUSSION...

MOISTURE RETURN HAS OCCURRED ACROSS THE AREA AS EXPECTED HOWEVER
CONVECTION YESTERDAY WAS MUCH LESS THAN EXPECTED. APPEARS THE MAIN
PROBLEM IS A COMBINATION OF AMOUNT OF INSTABILITY AND WEAK CAP
OVER THE AREA. CONVECTION BLOSSOMED YESTERDAY ACROSS SOUTHERN
ARKANSAS WHERE DEW POINTS WERE CLOSER TO 70 AND CAP WAS NOT AS
STRONG. APPEARS CAP OVER MUCH OF THE MIDSOUTH TODAY WILL BE STRONG
ONCE AGAIN AND DEW POINTS LIKELY NOT HIGH ENOUGH TO PRODUCE THE
1500-2000 J/KG ENVIRONMENT WHICH YESTERDAYS STORMS DEVELOPED IN.
AS A RESULT...EXPECT COVERAGE TODAY TO BE LITTLE WITH THE BEST
CHANCES SOUTHWEST OF MEMPHIS WHERE DEW POINTS ARE CLOSER TO 70.
TIMING IS MORE LIKELY IN THE AFTERNOON ALTHOUGH EARLY MORNING
CONVECTION CAN NOT BE ENTIRELY RULED OUT AS WAS THE CASE
YESTERDAY. SEVERE POTENTIAL IS VERY LOW TODAY AND BEYOND DUE TO
LOW SHEAR ACROSS THE REGION.

ON THURSDAY...THE RIDGE AXIS MOVES INTO ALABAMA AND CENTRAL
TENNESSEE AND THE UPPER LOW MOVES INTO EAST TEXAS. AS A RESULT OF
THE DISPLACEMENT OF THE RIDGE...EXPECT THAT THE CAP WOULD NOT BE
AS STRONG THUS BETTER CHANCES FOR THUNDERSTORMS.

ON FRIDAY...THE UPPER LOW MOVES INTO THE CENTRAL GULF. THERE IS
STILL A GOOD DEAL OF MOISTURE AROUND THE MID SOUTH AND THERE MAY
BE JUST ENOUGH UPPER SUPPORT TO PRODUCE MORE SCATTERED
THUNDERSTORMS. ONCE AGAIN...MAINLY IN THE AFTERNOON WHERE DIURNAL
HEATING CAN HELP TO WEAKEN THE CAP.

ON SATURDAY THE UPPER LEVEL LOW BEGINS TO PULL AWAY FROM THE AREA
AND DRIER AIR WILL FILTER IN FROM THE NORTH. BETTER RAIN CHANCES
EXIST TOWARDS THE SOUTH WHERE THE DRIER AIR WILL BE LATER IN
ARRIVING.

THIS MORNINGS GFS RUN SHOWS THE DRIER AIR PUSHING ALL THE WAY
THROUGH THE REGION WITH ZONAL CONDITIONS DEVELOPING FOR THE
REMAINDER OF THE PERIOD. HAVE REMOVED RAIN CHANCES FOR SUNDAY DUE
TO THE DRY AIR OVER THE REGION AND AM UNWILLING TO CONTINUE RAIN
CHANCES IN THE BEYOND SUNDAY SINCE GFS IS LIKELY HAVING DIFFICULTY
RESOLVING TRUE SYSTEMS IN THE ZONAL FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  70  87  68 /  20  10  50  20
MKL  89  62  85  64 /  10  10  40  20
JBR  89  65  85  65 /  30  20  50  20
TUP  88  63  87  66 /  10  10  50  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 3:28 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
328 AM CDT WED MAY 9 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101030-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
328 AM CDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 9, 1:31 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
131 PM CDT WED MAY 9 2007

MSZ011-091900-
QUITMAN MS-
131 PM CDT WED MAY 9 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...QUITMAN COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER DARLING AT 131 PM CDT...MOVING SOUTH AT 10
MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN QUITMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY..

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:17 PM CDTSevere Thunderstorm WarningMEGCalhoun, Lafayette, Yalobusha28 min
May 9, 4:25 PM CDTSevere Thunderstorm WarningMEGLee35 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.